Alert archive / Nevada / Red Flag Warnings in 2008

Red Flag Warning 16, NWS Elko, NV

September 17, 2008

NWS Elko, NV issued this red flag warning at Sep 17, 2008, 10:33 AM PDT. It took effect at Sep 17, 2008, 11:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2008, 10:33 AM PDT (17:33 UTC)
In effect from
Sep 17, 2008, 11:00 AM PDT
Expired
Sep 17, 2008, 9:00 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KLKN 171733
RFWLKN

RED FLAG WARNING
NATIONAL WEATHER SERVICE ELKO NV
1033 AM PDT WED SEP 17 2008

NVZ452-454-455-180400-
/O.UPG.KLKN.FW.A.0012.080917T1800Z-080918T0400Z/
/O.NEW.KLKN.FW.W.0016.080917T1800Z-080918T0400Z/
ELKO COUNTY PLUS LANDER AND EUREKA COUNTIES NORTH OF I-80-
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
1033 AM PDT WED SEP 17 2008

...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING 
FOR SOUTHERN PORTIONS OF ZONE 452 AND ZONES 454 AND 455 FOR DRY
LIGHTNING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM PDT THIS EVENING. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THIS RED FLAG WARNING IS FOR THE FOLLOWING FIRE WEATHER ZONES:

452 - ELKO COUNTY AND NORTH OF I80 IN LANDER AND EUREKA COUNTIES

454 - LANDER AND EUREKA COUNTIES BETWEEN I80 AND HIGHWAY 50

455 - WHITE PINE COUNTY

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION TODAY PROVIDING
ENOUGH MOISTURE AND INSTABILITY TO ALLOW THUNDERSTORM DEVELOPMENT
STARTING LATE THIS MORNING AND CONTINUING INTO THE EVENING HOURS.
HOWEVER...ONLY LIMITED MOISTURE WILL BE AVAILABLE WHICH WILL
RESULT IN MOST OF THE STORMS BEING DRY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS85 KLKN 180420
RFWLKN

RED FLAG WARNING
NATIONAL WEATHER SERVICE ELKO NV
920 PM PDT WED SEP 17 2008

NVZ452-454-455-180530-
/O.EXP.KLKN.FW.W.0016.000000T0000Z-080918T0400Z/
ELKO COUNTY PLUS LANDER AND EUREKA COUNTIES NORTH OF I-80-
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
920 PM PDT WED SEP 17 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT AS THUNDERSTORMS
HAVE DIMINISHED.  


$$

JH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Sep 17, 2:10 AM PDT, 8 hours 23 minutes earlier.

Area forecast discussion, Sep 17, 2:10 AM PDT, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
210 AM PDT WED SEP 17 2008

.SYNOPSIS...A WEAK LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN AND
CENTRAL NEVADA TODAY BRINGING A FEW SHOWERS AND THUNDERSTORMS. A
STRONGER LOW PRESSURE SYSTEM WILL BRING A THREAT OF SHOWERS TO
MAINLY NORTHERN NEVADA LATE FRIDAY AND SATURDAY.
&&

.SHORT TERM...TODAY THROUGH THURSDAY. MODELS IN GOOD AGREEMENT THAT
WEAK UPPER LOW ALONG THE NRN AND CNTRL CA COAST THIS MORNING WILL
MOVE NEWD ACROSS THE GREAT BASIN TODAY AND THIS EVENING. SUFFICIENT
MOISTURE AND INSTABILITY ALONG WITH WEAK DYNAMICS TO KICK OFF SOME
SHOWERS AND THUNDERSTORMS MAINLY THIS AFTERNOON AND EARLY EVENING.
SOME LINGERING MOISTURE AND INSTABILITY WILL LINGER NEAR THE UTAH
BORDER OVERNIGHT AND THURSDAY FOR A SLIGHT CHANCE OF THUNDERSTORMS.
TEMPERATURES TODAY WILL BE 5 TO 8 DEGREES COOLER THAN YESTERDAY DUE
TO MORE CLOUDS AND COOLER AIR ASSOCIATED WITH UPPER LOW. HIGH
TEMPERATURES ON THURSDAY WILL BE ABOUT THE SAME AS TODAY. CEC

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...MODELS IN GOOD
AGREEMENT THROUGH SATURDAY...BUT THEN SHOW CONSIDERABLE DIFFERENCES
BY EARLY NEXT WEEK. MODELS SHOW NEGATIVELY TILTED UPPER LEVEL TROUGH
PUSHING INTO NV FRIDAY AND FRIDAY NIGHT. GFS SHOWS DECENT UPPER
LEVEL SUPPORT ACROSS NRN AND NE NV AS A 80 KT JET PUSHES INTO THE
AREA ALONG WITH A WEAK COLD FRONT AT THE SURFACE. INCREASED POP
ACROSS NRN NV AND PORTIONS OF CNTRL NV FRIDAY WITH THE POSSIBILITY
OF SOME MODERATE RAINFALL AND ISOLD TSTORMS. GFS AND NAM SHOW SOME
DECENT QPF AMOUNTS WITH AMPLE UPPER LEVEL DIVERGENCE AHEAD OF THE
TROUGH. WITH 700MB TEMPS LOWERING TO 0C FRIDAY NIGHT AS THE UPPER
LEVEL COLD POOL PUSHES OVER NW NV...LOWERED TEMPS A FEW DEGS FRIDAY
NIGHT AND SATURDAY.

UPPER LEVEL TROUGH EXPECTED TO MOVE RELATIVELY QUICK ACROSS THE AREA
ON SATURDAY WITH CONDITIONS DRYING OUT ON SUNDAY. GFS THEN SHOWS A
STRONG PACIFIC TROUGH PUSHING INTO THE PAC NW WITH AN AREA OF STRONG
FRONTOGENESIS ALONG THE ID/NV BORDER BY MONDAY AFTERNOON AS 700MB
TEMPS FALL TO -8C MONDAY NIGHT ACROSS NRN NV...WITH NORTHWESTERLY
FLOW CONTINUING INTO THE MIDDLE OF NEXT WEEK. IN CONTRAST...ECMWF
SHOWS THIS UPPER LEVEL SYSTEM AND ASSOCIATED FRONT FURTHER NORTH
WITH MOST OF THE COLD AIR SLIDING EAST OVER IDAHO AND MONTANA. GFS
ENSEMBLE ALSO IN POOR AGREEMENT WITH HOW FAR SOUTH THE UPPER LEVEL
TROUGH AND COLDER AIR WILL DIG ACROSS THE AREA. THEREFORE...ONLY
LOWERED TEMPS A FEW DEGS IN THE EXTENDED. IF 00Z GFS VERIFIES...NRN
AND CNTRL NV MAY SEE HIGHS STRUGGLING TO REACH 55-60 DEGS TUESDAY
AFTERNOON WITH LOWS BELOW FREEZING WEDNESDAY MORNING. DID NOT GO
QUITE THAT LOW IN THE FORECAST BUT LOWERED MAX TEMPS INTO THE 60S
TUESDAY AND WEDNESDAY WITH LOWS AROUND FREEZING. KEPT POP AROUND 15
PCT ACROSS THE NRN MOUNTAINS EARLY NEXT WEEK UNTIL MODELS TREND
TOWARDS BETTER AGREEMENT.  TT
&&

.AVIATION...A WEAK UPPER LEVEL DISTURBANCE OVER CNTRL CALIFORNIA
WILL LIFT NORTH TODAY RESULTING IN WIDELY SCT SHOWERS AND TSTORMS
ACROSS MOST OF THE AREA. EXPECT THE HIGHEST TSTORM COVERAGE OVER
CNTRL NV THIS AFTERNOON IN THE VICINITY OF KELY...AND THEN AROUND
KEKO IN THE EVENING. LOCAL WIND GUSTS UP TO 45 MPH ARE EXPECTED NEAR
TSTORMS ALONG WITH SOME MODERATE RAIN SHOWERS BRIEFLY REDUCING VIS
TO AROUND 5 MILES AT TIMES.
&&

.FIRE WEATHER...WILL KEEP CURRENT FIRE WEATHER WATCH FOR DRY
LIGHTNING GOING FOR NOW AND NOT UPGRADE TO A WARNING AS CONFIDENCE
NOT HIGH ENOUGH THAT WE WILL GET ENOUGH DRY STORMS. PRECIPITABLE
WATER VALUES WILL BE AROUND .6 TO .7 INCHES BUT WITH COOLER
TEMPERATURES SHOULD SEE A MIXTURE OF WET AND DRY STORMS. SOME
MOISTURE AND INSTABILITY WILL LINGER NEAR THE UTAH BORDER OVERNIGHT
AND ON THURSDAY BUT STORMS WILL BE VERY ISOLATED IN COVERAGE. CEC
&&

.LKN WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH IN EFFECT FROM
10 AM PDT THROUGH 9 PM TODAY FOR FIRE ZONES 452...454...AND 455.

Nearby

Red Flag Warnings in Nevada, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.